Mathematische Zeitschrift

, Volume 291, Issue 3–4, pp 1245–1262 | Cite as

Critical orbits of polynomials with a periodic point of specified multiplier

  • Patrick IngramEmail author


Answering a question posed by Adam Epstein, we show that the collection of conjugacy classes of polynomials admitting a parabolic fixed point and at most one infinite critical orbit is a set of bounded height in the relevant moduli space. We also apply the methods over function fields to draw conclusions about algebraically parametrized families, and prove an analogous result for quadratic rational maps.

Mathematics Subject Classification

Primary 37P30 Secondary 37P45 


  1. 1.
    Baker, M.: A finiteness theorem for canonical heights attached to rational maps over function fields. J. Reine Angew. Math. 626, 205–233 (2009)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Baker, M., DeMarco, L.: Special curves and postcritically-finite polynomials. Forum Math. Pi 1, e3 (2013). (35 pages)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Benedetto, R.L.: Heights and preperiodic points of polynomials over function fields. Int. Math. Res. Not. 2005(62), 3855–3866 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Benedetto, R.L., Ingram, P., Jones, R., Levy, A.: Attracting cycles in \(p\)-adic dynamics and height bounds for post-critically finite maps. Duke Math. J. 163(13), 2325–2356 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Berteloot, F.: Bifurcation currents in holomorphic families of rational maps, Pluripotential theory, Lecture Notes in Math, vol. 2075. Springer, Heidelberg (2013)zbMATHGoogle Scholar
  6. 6.
    Bombieri, E., Gubler, W.: Heights in diophantine geometry, volume 4 of new mathematical monographs. Cambridge University Press, Cambridge (2006)zbMATHGoogle Scholar
  7. 7.
    Call, G.S., Silverman, J.H.: Canonical heights on varieties with morphisms. Compos. Math. 89, 163–205 (1993)MathSciNetzbMATHGoogle Scholar
  8. 8.
    DeMarco, L., Wang, X., Ye, H.: Bifurcation measures and quadratic rational maps. Proc. Lond. Math. Soc. (3) 111(1), 149–180 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    DeMarco, L., Ghioca, D., Krieger, H., Nguyen, K.D., Tucker, T.J., Ye, H.: Bounded height in families of dynamical systems. Int. Math. Res. Not. 2, 24–53 (2017). Google Scholar
  10. 10.
    Epstein, A.L.: Integrality and rigidity for postcritically finite polynomials. With an appendix by Epstein and Bjorn Poonen. Bull. Lond. Math. Soc. 44(1), 39–46 (2012)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Favre, C., Gauthier, T.: Classification of special curves in the space of cubic polynomials. Int. Math. Res. Not. (2016). zbMATHGoogle Scholar
  12. 12.
    Ghioca, D., Nguyen, K.D.: Dynamical anomalous subvarieties: structure and bounded height theorems. Adv. Math. 288, 1433–1462 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Ghioca, D., Ye, H.: A dynamical variant of the André-Oort conjecture. Int. Math. Res. Not. (2017). zbMATHGoogle Scholar
  14. 14.
    Habegger, P.: On the bounded height conjecture. Int. Math. Res. Not. 2009(5), 860–886 (2009)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Ingram, P.: The critical height is a moduli height. arXiv:1610.07904
  16. 16.
    Ingram, P.: A finiteness result for post-critically finite polynomials. Int. Math. Res. Not. 2012(3), 524–543 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Levy, A.: An algebraic proof of Thurston’s rigidity for a polynomial. arXiv:1201.1969
  18. 18.
    Milnor, J.: Geometry and dynamics of quadratic rational maps. With an appendix by the author and Lei Tan. Exp. Math. 2(1), 37–83 (1993)CrossRefzbMATHGoogle Scholar
  19. 19.
    Ritt, J.F.: Permutable rational functions. Trans. Am. Math. Soc. 25, 399–448 (1923)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Silverman, J.H.: The space of rational maps on \(\mathbf{P}^1\). Duke Math. J. 94(1), 41–77 (1998)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Silverman, J.H.: The Arithmetic of Dynamical Systems, volume 241 of Graduate Texts in Mathematics. Springer, Berlin (2007)CrossRefGoogle Scholar
  22. 22.
    Silverman, J.H.: An algebraic approach to certain cases of Thurston rigidity. Proc. Am. Math. Soc. 140(10), 3421–3434 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Silverman, J.H.: Moduli Spaces and Arithmetic Dynamics, volume 30 of CRM Monograph Series. AMS, Austin (2012)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.York UniversityTorontoCanada

Personalised recommendations